Michigan, 2008Winter Storm in Michigan, February 17 to 18, 2008
February 17 to 18, 2008 · NWS MQT · 8 events in 8 counties and zones
Low pressure tracking from Missouri into Lower Michigan spread wet heavy snow across central and eastern Upper Michigan on the afternoon and evening of the 17th. Lake effect snow showers developing behind the storm added a few more inches to snow totals over the north central Lake Superior snowbelts into the 18th.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure tracking from Missouri into Lower Michigan spread wet heavy snow across central and eastern Upper Michigan on the afternoon and evening of the 17th. Lake effect snow showers developing behind the storm added a few more inches to snow totals over the north central Lake Superior snowbelts into the 18th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Feb 17, 5:45 AM CST, 2 hours 15 minutes earlier.
Area forecast discussion, Feb 17, 5:45 AM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MARQUETTE MI
645 AM EST SUN FEB 17 2008
UPDATED AVIATION DISCUSSION FOR 12Z TAFS
.SYNOPSIS (ISSUED AT 412 AM EST)...
08Z WATER VAPOR LOOP AND RUC 500MB HEIGHT ANALYSIS SHOWED RIDGING
ALONG THE WEST COAST OF NORTH AMERICA AND OVER THE EASTERN THIRD OF
THE U.S....WITH TWO TROUGHS IN-BETWEEN. THE FIRST TROUGH EXTENDS
FROM NW ONTARIO INTO EASTERN MONTANA...WITH A 100-120 KT JET AT
250MB AHEAD OF THE TROUGH FROM NRN MN INTO NE ONTARIO. DESPITE UPPER
DIVERGENCE IN THE RIGHT ENTRANCE REGION OF THIS JET OVER THE
CWA...THE MAIN EFFECT FROM THE JET HAS BEEN MID/HIGH CLOUDS...
PARTIALLY DUE TO DRY AIR SEEN ON THE GRB SOUNDING. THE UPPER TROUGH
IS REFLECTED AT THE SURFACE BY A 1000MB LOW SITUATED JUST TO THE
NORTH OF LAKE SUPERIOR...WITH A COLD FRONT EXTENDING SW INTO WRN IA.
850MB TEMPS ARE NOT ALL THAT CHILLY BEHIND THE FRONT OR UNDER THE
UPPER TROUGH...WITH READINGS PER 00Z SOUNDINGS OF 0C AT BIS...-4C AT
GGW AND -7C AT EDMONTON ALBERTA. HOWEVER...IN NRN MANITOBA AT
CHURCHILL...READINGS ARE AROUND -22C. MEANWHILE TO THE SOUTH IS THE
NEXT AND MOST IMPORTANT TROUGH OF CONCERN...WHICH CONSISTS OF A 540
DAM LOW AT 500MB NEAR OKC AND A 994MB LOW AT THE SURFACE NEAR JOPLIN
MO. WARM ADVECTION AHEAD OF THIS TROUGH IS PULLING WARM MOIST AIR
OUT OF THE GULF OF MEXICO...AS EVIDENT BY BOTH MID-LEVEL HEIGHT
RISES ACROSS MO AND IL...AND PRECIPITABLE WATER VALUES OF 250-300
PERCENT OF NORMAL AT TOPEKA AND LITTLE ROCK AT 00Z. THIS WARM MOIST
AIR BEING LIFTED INTO THE COLDER AIR SITUATED ACROSS THE MIDWEST HAS
RESULTED IN A DEFORMATION BAND OF PCPN FROM NW OKLAHOMA INTO ERN
IA...NRN IL AND SRN WI.
&&
.DISCUSSION (ISSUED AT 412 AM EST)...
MAIN FORECAST CONCERN IS TRACK OF SNOWFALL TODAY INTO THIS
EVENING...AND EXPECTED SNOWFALL AMOUNTS.
TODAY...DUE TO RIDGING HOLDING STRONG OVER THE EASTERN U.S....
ASSISTED BY THE WARM ADVECTION AHEAD OF THE SURFACE LOW NEAR
JOPLIN...THE UPPER LOW IN OKLAHOMA WILL HAVE TO CONTINUE LIFTING NE
TODAY. THE COMBINATION OF DPVA FROM THE LOW LIFTING NE...WARM
ADVECTION AND LATENT HEAT RELEASE FROM PCPN WILL RESULT IN THE
CURRENT LOW NEAR JOPLIN MO TO CONTINUE DEEPENING. MODELS ARE IN GOOD
AGREEMENT SHOWING A 986MB LOW REACHING MUSKEGON BY 00Z. ANOTHER
FACTOR OF NOTE IS THE UPPER TROUGH OVER SOUTH CENTRAL CANADA AND THE
UPPER JET JUST TO ITS EAST. DUE TO THE STRONG RIDGING OVER THE
EASTERN U.S...THE UPPER TROUGH HAS NOWHERE TO GO EXCEPT DIG SE. THIS
MEANS THE UPPER JET OVERALL REMAINS IN PLACE OR EVEN INTENSIFIES
SLIGHTLY. THUS...THE CWA WILL STAY IN THE FAVORABLE RIGHT ENTRANCE
REGION. THEREFORE...WITH DPVA FROM THE APPROACHING UPPER
TROUGH...WARM ADVECTION NOTED BY MID-LEVEL FRONTOGENESIS SHOWN IN
THE MODELS...ALL WE NEED TO GENERATE PCPN IS TO BRING SOME MOISTURE
INTO THE AREA TO SATURATE THE DRY AIR SEEN IN THE 00Z GRB SOUNDING.
LOOKING TO THE SOUTH WITH LOW AND MID CLOUDS RAPIDLY SPREADING
NORTHWARD THROUGH WI...AND THE HIGH PRECIPITABLE WATER VALUES IN KS
AND ARKANSAS AT 00Z...MOISTURE IS NOT A PROBLEM. THE BIG QUESTION IS
HOW FAR WEST THE PCPN EXTENDS...GIVEN THE TRACK OF THE UPPER AND
SURFACE LOWS. HERE TOO...MODELS ARE IN GOOD AGREEMENT FOCUSING THE
MAJORITY OF THE PCPN FROM THE COUNTIES OF MARQUETTE AND MENOMINEE
EASTWARD...WITH THE GREATEST AMOUNTS ALONG THE LAKE MI SHORELINE
WHICH IS IN THE ZONE OF STRONGEST MID-LEVEL FRONTOGENESIS. NOTE THAT
THIS IS A SLIGHT SHIFT EASTWARD FROM BEFORE. SNOW SHOULD DEVELOP IN
SRN MNM COUNTY THIS MORNING...THEN EXPAND TO THE NORTH AND EAST
THROUGH THE DAY. MQT AND ALGER COUNTIES...ESPECIALLY THE HIGHER
TERRAIN...WILL GET A LITTLE HELP LATE IN THE DAY AS NORTHERLY WINDS
INCREASE AND 850MB TEMPS DROP TO AROUND -8C... RESULTING IN A
FAVORABLE SETUP FOR LAKE ENHANCEMENT AND UPSLOPE. SOME LAKE EFFECT
SHOULD ALSO GET GOING OUT IN THE WESTERN U.P....BUT THE LACK OF
SYNOPTIC FORCING/MOISTURE AND 850MB TEMPS ONLY AROUND -10C SUGGESTS
ANY PCPN THERE WILL BE LIGHT. SNOW TODAY ACROSS THE U.P. WILL BE ON
THE WET SIDE...DUE TO A DEEP LAYER OF AGGREGATION EXTENDING FROM THE
SURFACE TO 10000 FT (OR HIGHER). THUS...SNOW TO WATER RATIOS SHOULD
END UP AROUND 10 TO 1. WOULD HAVE WENT EVEN LOWER...BUT CONCERNED
THAT DURING THE AFTERNOON OF POTENTIAL OF INCH PER HOUR SNOWFALL
RATES.
TONIGHT...UPPER LOW IS INDICATED TO SHEAR OUT AS IT CONTINUES NE
TOWARDS THE ONTARIO/QUEBEC BORDER...MEANWHILE TO THE WEST...MODELS
SHOW AN UPPER LOW DROPPING SOUTH INTO NRN MN BY 12Z IN THE WAKE OF
TODAYS TROUGH DIGGING THROUGH THE NORTHERN PLAINS. THIS MEANS
COLDER AIR WILL BE BROUGHT SOUTH INTO THE CWA...FORCED BY NORTHERLY
WINDS ON THE BACK SIDE OF THE 985MB SURFACE LOW NEAR MUSKEGON
LIFTING NE WITH THE SHEARING OUT UPPER LOW. SYNOPTIC PCPN ASSOCIATED
WITH THE SHEARING UPPER LOW WILL END SW TO NE...PERHAPS BY MIDNIGHT
AS DPVA AND MID-LEVEL FRONTOGENESIS FORCING WEAKENS. HOWEVER...
SYNOPTIC MOISTURE LINGERS BACK INTO MUCH OF THE CWA. THIS
MOISTURE...IN CONJUNCTION WITH THE COLDER AIR BEING BROUGHT INTO THE
CWA (850MB TEMPS FALL TO -13C EAST TO -20C WEST BY 12Z MON)...WILL
LIKELY RESULT IN SOME INTENSIFICATION TO BOTH THE LAKE EFFECT SNOW
AND UPSLOPE THROUGH THE NIGHT. THIS COLDER AIR ALSO RESULTS IN LESS
AGGREGATION AND MORE DENDRITES...MORE FAVORABLE FOR ACCUMULATION.
ONLY MINOR PROBLEM IS THAT THE WINDS ARE SHOWN TO BE QUITE
BLUSTERY...ESPECIALLY ACROSS THE EASTERN U.P. WITH 950MB WINDS OF
25-30KT. THUS...SOME FRACTURING OF THE DENDRITES IS POSSIBLE WITH
THE RESULT BEING BLOWING SNOW. FOR THE WESTERN U.P....THE COLDER AIR
MOVING IN COMBINED WITH WIND FLOW BACKING TO THE NW RESULTS IN
CONVERGENCE OF LAKE EFFECT BANDS INTO GOGEBIC AND ONTONAGON
COUNTIES. WITH DECENT DENDRITIC GROWTH THROUGH MUCH OF THE NIGHT
(LIKELY 25 TO 1 SNOW TO WATER RATIOS)...AND SOME WEAK DPVA LATE FROM
THE UPPER LOW DROPPING INTO NRN MN TO PROVIDE SYNOPTIC FORCING
SUGGESTS A SOLID 3 TO 5 INCHES SHOULD OCCUR THERE.
MONDAY...UPPER LOW DROPPING INTO NRN MN LATE TONIGHT IS PROGGED TO
SHIFT INTO CENTRAL WI BY 00Z TUE. AS THIS SE MOVEMENT
OCCURS...FURTHER COOLING OF 850MB TEMPS OCCURS...DROPPING ABOUT 2-5
DEGREES BY 00Z TUE. THUS...A SLOWLY FALLING TEMPERATURE DAY IS
EXPECTED...WHICH WILL NOT BE THAT WARM TO BEGIN WITH...ESPECIALLY IN
THE WESTERN U.P.. THIS COOLING...ALTHOUGH FAVORABLE FOR LAKE
EFFECT...RESULTS IN LESS FAVORABLE SNOW GROWTH FOR ACCUMULATION.
ONLY AREA THAT COULD BE FAVORABLE IS IN THE EASTERN U.P. DUE TO THE
LONGER FETCH OF NW WINDS OFF EASTERN LAKE SUPERIOR PRODUCING MORE
LATENT HEAT. BOTH THE NORTHEAST AND FAR WESTERN U.P. LOOK TO HAVE
THE GREATEST ACCUMULATIONS BASED ON MODEL PROGGED 950MB CONVERGENCE
AREAS...AND BOTH LOCATIONS COULD SEE 3 TO 5 INCHES. ELSEWHERE AWAY
FROM THE NW FLOW LAKE EFFECT...LACK OF SIGNIFICANT FORCING RESULTS
IN LOW CHANCE POPS. ONLY OTHER ITEM OF NOTE IS BLOWING SNOW WHICH
CONTINUES THROUGH THE DAY DUE TO BLUSTERY NW WINDS.
HAZARD ADJUSTMENTS...ALTHOUGH THE SNOW HAS YET TO START...MODEL
TRENDS TOWARDS A SLIGHTLY FARTHER SE TRACK TO THE AXIS OF HEAVY
PCPN...LATEST RADAR LOOP AND 07Z RUC/06Z NAM PCPN OUTPUT SUGGESTS NO
NEED FOR AN ADVISORY IN IRON COUNTY...AND A DOWNGRADE TO AN ADVISORY
FOR DICKINSON COUNTY. AM CONCERNED THAT MARQUETTE COUNTY MAY NOT SEE
WARNING SNOWFALL AMOUNTS...BUT THE COMBINATION OF THE SNOW AND
BLOWING SNOW STILL SEEMS ENOUGH TO JUSTIFY THE WARNING. SOUTH
CENTRAL U.P. WARNING END TIMES ARE LIKELY TOO LONG...BUT NO
ADJUSTMENTS WILL BE MADE NOW TO THESE UNTIL THEY CAN VERIFY FIRST.
ALSO...CHANGED THE WINTER STORM WATCH IN THE FAR WESTERN U.P. TO A
LAKE EFFECT SNOW AND BLOWING SNOW ADVISORY. AMOUNTS LOOK TO BE ONE
TO TWO INCHES SHY OF THE 24 HOUR WARNING CRITERIA (10 INCHES IN 24
HOURS FOR THE LAKE EFFECT SNOWBELTS)...MAINLY DUE TO THE POOR SNOW
GROWTH THAT OCCURS LATER TONIGHT INTO MONDAY.
BEYOND MONDAY...THERE ARE TWO MAIN ITEMS OF CONCERN. THE FIRST IS A
POLAR VORTEX CURRENTLY SITUATED IN THE NE SECTION OF THE NINAVUT
REGION OF CANADA. 00Z ECMWF/GFS/UKMET HAVE CONTINUED TO TREND
WESTWARD WITH THIS FEATURE...NOW BRINGING IT ACROSS THE WESTERN U.P.
LATE TUE. ASSOCIATED WITH THE VORTEX IS A POOL OF ARCTIC AIR (850MB
TEMPS AROUND -25C OR COLDER)...WHICH WILL HELP RAISE INVERSION
HEIGHTS ACROSS THE LAKE. HOWEVER...SOUNDINGS DEPICT LITTLE IF ANY
DENDRITE GROWTH WITHIN THE CLOUD LAYER...THUS SMALL SNOWFLAKES WILL
BE PRODUCED. GIVEN THE SMALL SIZE...WIND SPEED FORECASTS WILL BE
CRITICAL FOR ANY NEED OF LAKE EFFECT SNOW AND BLOWING SNOW
ADVISORIES IN THE NW FLOW SNOWBELTS. SECOND ITEM OF CONCERN IS
TEMPERATURES INLAND. WITH THIS NEXT SURGE OF ARCTIC AIR...MOS
GUIDANCE CONTINUES TO TREND DOWN...AND THE FORECAST WILL FOLLOW
SUIT. WED NIGHT LOOKS PARTICULARLY COLD WITH THE 00Z GFS/ECMWF
SHOWING SURFACE HIGH PRESSURE MOVING OVER THE CWA. MEX COOP GUIDANCE
HAS READINGS OF 20 TO 25 BELOW...WHICH SEEMS REASONABLE GIVEN THAT
CLOUDS ARE PROGGED TO CLEAR OUT. DID NOT GO THAT COLD YET...BUT
LATER FORECASTS MAY HAVE TO DO MORE LOWERING.
NO CHANGES MADE BEYOND THU.
&&
.AVIATION (FOR THE 12Z TAF ISSUANCE)...
CONDITIONS WILL DETERIORATE AT KCMX/KSAW TODAY AS A WINTER STORM
HEADS NE INTO THE GREAT LAKES REGION. MVFR/VFR CIGS EARLY SHOULD
SETTLE INTO A LOWER END MVFR RANGE BY AFTN AT BOTH SITES. VIS/CIGS
WILL THEN LIKELY DROP INTO THE IFR RANGE AT KSAW THIS AFTN AS SNOW
SPREADS INTO CNTRL UPPER MI. MAY SEE CONDITIONS BOTTOM OUT IN LIFR
LATE AFTN THRU THE EVENING WITH GUSTY N WINDS ADDING BLSN. EXPECT
IMPROVEMENT AT KSAW OVERNIGHT AS WINDS BACK FROM N TOWARD THE NW
WHICH IS LESS IDEAL FOR LAKE ENHANCEMENT AND UPSLOPE ENHANCEMENT TO
SNOW. AT KCMX...CONDITIONS SHOULD STEADILY DETERIORATE THIS AFTN
THRU TONIGHT AS INCREASINGLY COLDER AIR PROVIDES MORE FAVORABLE
CONDITIONS FOR LAKE EFFECT SNOW. EXPECT IFR CONDITIONS MID TO LATE
AFTN WITH VIS DROPPING TO LIFR OVERNIGHT TONIGHT IN SNOW/BLSN.
&&
.MARINE (FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)...
EXPECT N TO NW GALES (35 TO 40KT) TO DEVELOP THIS EVENING ACROSS
CNTRL AND ERN LAKE SUPERIOR AS LOW PRES MOVES NE ACROSS NRN LWR MI
AND COLDER AIR DIVES S INTO THE UPPER GREAT LAKES. COLDER AIR WILL
ALSO BRING A RETURN OF HEAVY FREEZING SPRAY TONIGHT WHICH WILL
LIKELY LAST FOR SEVERAL DAYS AS ARCTIC AIR SETTLES OVER THE AREA.
AFTER GALES END MON MORNING...IT APPEARS AN EXTENDED PERIOD OF 20 TO
30KT WINDS WILL BE THE RULE UNTIL WED.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
SNOW AND BLOWING SNOW ADVISORY FROM 9 AM THIS MORNING TO 6 AM
CST MONDAY FOR MIZ011.
WINTER STORM WARNING FROM 10 AM THIS MORNING TO 10 AM EST MONDAY
FOR MIZ013-014.
WINTER STORM WARNING FROM 11 AM THIS MORNING TO 7 PM EST MONDAY
FOR MIZ006-007-085.
WINTER STORM WARNING FROM 9 AM THIS MORNING TO 6 AM CST MONDAY
FOR MIZ012.
LAKE EFFECT SNOW AND BLOWING SNOW ADVISORY FROM 7 PM EST /6 PM
CST/ THIS EVENING TO 7 PM EST /6 PM CST/ MONDAY FOR MIZ002-
009.
WINTER STORM WARNING FROM 1 PM THIS AFTERNOON TO 7 PM EST MONDAY
FOR MIZ005.
SNOW AND BLOWING SNOW ADVISORY FROM 1 PM THIS AFTERNOON TO 7 AM
EST MONDAY FOR MIZ004.
LAKE SUPERIOR...
HEAVY FREEZING SPRAY WARNING FROM 7 PM THIS EVENING TO 7 PM EST
WEDNESDAY FOR LSZ162-263>267.
GALE WARNING FROM 8 PM THIS EVENING TO 7 AM EST MONDAY FOR
LSZ264>267.
GALE WARNING FROM 8 PM THIS EVENING TO 5 AM EST MONDAY FOR
LSZ263.
LAKE MICHIGAN...NONE.
&&
SYNOPSIS/DISCUSSION...AJ
AVIATION...ROLFSON
MARINE...ROLFSONHazardous weather outlook, Feb 17, 4:45 AM CST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
545 AM EST SUN FEB 17 2008
MIZ002-009-181300-
ONTONAGON-GOGEBIC-
545 AM EST SUN FEB 17 2008 /445 AM CST SUN FEB 17 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
EXPECT LAKE EFFECT SNOW SHOWERS TO DEVELOP TODAY AND INTENSIFY
THIS EVENING. IN ADDITION...LOOK FOR AREAS OF BLOWING SNOW TONIGHT
AS NORTHERLY WINDS INCREASE. SEE THE LATEST WINTER WEATHER
STATEMENT FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
LAKE EFFECT SNOW SHOWERS AND BLOWING SNOW WILL DIMINISH MONDAY
EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT SNOWFALL AND
VISIBILITY REPORTS ARE GREATLY APPRECIATED.
MIZ001-003-010-084-181300-
KEWEENAW-NORTHERN HOUGHTON-IRON-SOUTHERN HOUGHTON-
545 AM EST SUN FEB 17 2008 /445 AM CST SUN FEB 17 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
AREAS OF BLOWING SNOW ARE EXPECTED TO DEVELOP TONIGHT...WHICH MAY
REDUCE VISIBILITIES TO ONE HALF OF A MILE AT TIMES.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
LOOK FOR AREAS OF BLOWING SNOW TO PERSIST INTO MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT VISIBILITY REPORTS
ARE GREATLY APPRECIATED.
MIZ004>007-011>014-085-181300-
BARAGA-MARQUETTE-ALGER-LUCE-DICKINSON-MENOMINEE-DELTA-
SOUTHERN SCHOOLCRAFT-NORTHERN SCHOOLCRAFT-
545 AM EST SUN FEB 17 2008 /445 AM CST SUN FEB 17 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
LOOK FOR SNOW TO DEVELOP BY EARLY AFTERNOON AND CONTINUE INTO
TONIGHT. THE HEAVIEST SNOWFALL IS EXPECTED DURING THE AFTERNOON
AND EVENING...ESPECIALLY FROM MENOMINEE TO ESCANABA AND
MANISTIQUE. IN ADDITION...LOOK FOR AREAS OF BLOWING SNOW TO
DEVELOP TONIGHT AS NORTHERLY WINDS INCREASE. SEE THE LATEST WINTER
WEATHER STATEMENT FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SNOW AND BLOWING SNOW OVER NORTH CENTRAL AND NORTHEAST UPPER
MICHIGAN WILL DIMINISH MONDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT SNOWFALL AND
VISIBILITY REPORTS ARE GREATLY APPRECIATED.
LSZ162-240>251-263>267-181300-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
545 AM EST SUN FEB 17 2008 /445 AM CST SUN FEB 17 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
GALE AND HEAVY FREEZING SPRAY WARNINGS ARE IN EFFECT FOR MUCH OF
LAKE SUPERIOR TONIGHT. SEE THE LATEST LAKE SUPERIOR FORECAST FOR
MORE DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
GALE WARNINGS CONTINUE INTO MONDAY MORNING FOR CENTRAL AND EASTERN
LAKE SUPERIOR. HOWEVER...HEAVY FREEZING SPRAY WARNINGS PERSIST
INTO WEDNESDAY EVENING FOR ALL OF LAKE SUPERIOR. SEE THE LATEST
LAKE SUPERIOR FORECAST FOR MORE DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
LMZ221-248-250-181300-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
545 AM EST SUN FEB 17 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
GALE WARNINGS ARE IN EFFECT FOR NORTHERN LAKE MICHIGAN TONIGHT. IN
ADDITION...HEAVY FREEZING SPRAY IS EXPECTED AFTER MIDNIGHT
TONIGHT. SEE THE LATEST NEARSHORE AND OPEN WATERS FORECASTS FOR
MORE DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
GALE WARNINGS CONTINUE INTO EARLY MONDAY MORNING FOR NORTHERN LAKE
MICHIGAN. HOWEVER...HEAVY FREEZING SPRAY WILL PERSIST THROUGH
WEDNESDAY EVENING. SEE THE LATEST NEARSHORE AND OPEN WATERS
FORECASTS FOR MORE DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
AJ
Winter Storm, Menominee
- When
- February 17, 8:00 AM CST to 6:00 PM CST
- Where
- Menominee forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.525, -87.510 (the zone’s center; the record gives no point)
Observers from Menominee to Stephenson reported six to nine inches of snow in the 12-hour period ending early evening on the 17th. Law enforcement officials reported numerous accidents due to snowpacked and slippery roadways.
Winter Storm, Delta
- When
- February 17, 9:00 AM EST to 9:00 PM EST
- Where
- Delta forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.792, -86.871 (the zone’s center; the record gives no point)
Observers in Stonington and Gladstone reported ten inches of wet heavy snow in the 12-hour period ending early evening on the 17th. Escanaba Public Safety asked residents not to drive unless it was an emergency as plows in the area were not able to keep up with the snowfall. Several vehicles were stuck on snowpacked roads and had to be towed away. Numerous accidents were reported by law enforcement.
Winter Storm, Southern Schoolcraft
- When
- February 17, 9:00 AM EST to 9:00 PM EST
- Where
- Southern Schoolcraft forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.043, -86.177 (the zone’s center; the record gives no point)
A widespread 8 to 12 inches of snow was reported across southern Schoolcraft County on the 17th. Numerous accidents were reported by law enforcement officials.
Winter Storm, Northern Schoolcraft
- When
- February 17, 9:00 AM EST to 10:00 PM EST
- Where
- Northern Schoolcraft forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.043, -86.177 (the zone’s center; the record gives no point)
The observer in Germfask reported 12 inches of total snowfall. Numerous accidents were reported by law enforcement officials due to snowpacked and slippery roads.
Winter Storm, Luce
- When
- February 17, 9:00 AM EST to February 18, 9:00 AM EST
- Where
- Luce forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.368, -85.509 (the zone’s center; the record gives no point)
The observer near Two Heart measured 13 inches of total snowfall in 24 hours. Law enforcement officials reported numerous accidents throughout the county due to snowpacked and slippery roadways.
Winter Storm, Dickinson
- When
- February 17, 9:00 AM CST to 9:00 PM CST
- Where
- Dickinson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.009, -87.870 (the zone’s center; the record gives no point)
An observer in Norway measured six inches of wet heavy snow on the 17th. Numerous accidents were reported due to the slippery and snowpacked roadways.
Winter Storm, Marquette
- When
- February 17, 1:00 PM EST to February 18, 11:00 AM EST
- Where
- Marquette forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
A spotter near Shot Point reported ten inches of total snowfall in the 24-hour period ending on the morning of the 18th. Law enforcement officials reported numerous accidents throughout the county due to snowpacked and slippery roadways.
Winter Storm, Alger
- When
- February 17, 2:00 PM EST to February 18, 11:00 AM EST
- Where
- Alger forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
A spotter near Chatham reported ten inches of total snowfall in the 24-hour period ending on the morning of the 18th. Law enforcement officials reported numerous accidents throughout the county due to snowpacked and slippery roadways.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Alabama, February 17, 200864 injured · $11 million · EF3 · 31 events
- Tornadoes and Hail in Georgia, February 17, 20088 injured · $1.7 million · EF1 · 28 events
- High Wind and Strong Wind in Tennessee, February 17, 20081 death · $75,000 · 78 kt wind · 10 events
- Tornadoes and Damaging Winds in Alabama, February 17, 2008$974,000 · EF2 · 4 events
- Cold in Illinois, February 17 to 19, 20081 death · 1 event
- Tornado and Hail in Alabama, February 17, 20081 injured · $541,000 · EF1 · 11 events
- Tornadoes in Florida, February 17, 2008$950,000 · EF1 · 2 events
- Flooding in Illinois, February 17 to 18, 2008$2.1 million · 6 events
- Tornadoes and Damaging Winds in Georgia, February 17 to 18, 20081 injured · $281,000 · EF1 · 7 events
- Tornado and Damaging Winds in Florida, February 17 to 18, 20081 injured · $201,000 · EF1 · 4 events
- Tornado and Hail in Louisiana, February 17, 2008$148,000 · EF1 · 9 events
- Winter Storm in Iowa, February 17, 2008$300,000 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 82320, 82321, 82323, 82324, 82329, 82325, 82326, 82327.